Hail, Nelson
- When
- July 24, 7:06 PM CST
- Where
- Nelson County, 12 mi NE of Kloten
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.833, -97.900
6 thunderstorm wind, 5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 24, 2:52 PM CST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 352 PM CDT SUN JUL 24 2005 .SHORT TERM... ZONAL UPPER AIR FLOW BECOMES TRANSITIONS TO A HIGHER AMPLITUDE PATTERN AS UPPER LEVEL TROUGH OVER THE EASTERN PACIFIC MOVES INTO THE PLAINS BY TUE. A REINFORCING TROUGH OVER NORTHERN CANADA WILL ROTATE THROUGH CENTRAL/SOUTHERN CANADA ON WED. WATER VAPOR LOOP SHOWING SEVERAL SHORT WAVES/TROUGHS UPSTREAM. UPPER LEVEL TROUGHS WERE LOCATED OVER THE SOUTHERN BC/AB BORDER, ANOTHER OFF THE BC COAST, AND A THIRD OVER OR. MORNING ABR AND BIS OBSERVED SOUNDING INDICATES COOLER AND DRIER AIR HAS MOVED IN BELOW 400 HPA OVERNIGHT. INL OBSERVED SOUNDING TEMPERATURE PROFILE ESSENTIALLY CHANGED LITTLE OVERNIGHT BUT HAD DRIED SIGNIFICANTLY. WATER VAPOR LOOP SHOWS SHORT WAVE OVER EASTERN SD MOVING EAST. DRY AIR CONTINUES TO MOVE INTO THE AREA. HOWEVER MOISTURE WAS RETURNING IN THE WESTERN DAKOTAS WITH WEAK CONVERGENT FLOW DEVELOPING. SOUTH WINDS WERE STRONGER THAN FORECAST WITH RETURN SURFACE FLOW ACROSS WESTERN SD. ALSO ABR RADAR SHOWING SURFACE BOUNDARY MOVING NORTHWARD. VISIBLE SATELLITE HAS CUMULUS FIELD DEVELOPING IN SOUTHWEST ND. ALSO THUNDERSTORM HAVE DEVELOPED OVER SOUTHWEST ND AND IS FARTHER NORTH THAN MODELS INDICATE. GFS SUGGESTING AROUND 25 KNOT LOW LEVEL INFLOW BY MONDAY MORNING. PRECIPITABLE WATER RISES TO OVER AN INCH TONIGHT IN THE SOUTHERN ZONES. LOW LEVEL COLD POOL OVER SOUTHERN SK/SOUTHERN AB WILL MOVE INTO THE FORECAST AREA MONDAY. GOOD CONVERGENCE AND MOISTURE FLUX CONVERGENCE EXPECTED MONDAY ACROSS THE SOUTHERN ZONES WITH LOW/MID LEVEL FRONTOGENESIS FORECAST. WILL GO LIKELY RAIN IN THE SOUTH AND CHANCE POPS IN THE NORTH MON. BACKING NORTHWEST FLOW ALOFT SHOULD MAKE FOR A QUIET TUE. ANOTHER SHORT WAVE MOVES THROUGH WED AND WILL ADD A CHANCE FOR THUNDER WED. .LONG TERM (THU-SUN)... EARLY IN PERIOD UPPER LEVEL RIDGING OVER WESTERN CANADA WILL RESULT IN DOWNSTREAM NORTHWEST FLOW ALOFT OVER THE NORTHERN PLAINS. DEPARTING SFC HIGH PRESSURE ON THURSDAY WILL RESULT IN COMMENCEMENT OF DEEP LAYERED WARM ADVECTION I.E. SURFACE PRESSURE FALLS/BUILDING MID-UPPER LEVEL HEIGHTS ACROSS REGION. SURFACE TROUGH PULLS EAST INTO THE REGION FRIDAY INTO THE WEEKEND. APPEARS ISSUE OF CONVECTION VS CAP WILL ONCE AGAIN BECOME MAIN FORECAST CHALLENGE. COULD BE SOME THUNDER ON LEADING EDGE /NOSE OF WARM ADVECTION PUNCH ON FRIDAY BUT DUE TO UNCERTAINTY WILL LEAVE OUT FOR NOW UNTIL EVENTUAL PICTURE BECOMES BETTER DEFINED. && .AVIATION... EXPECT VFR CONDITIONS TONIGHT LOWERING MONDAY TO MVFR CAT AS SATURATION OF COLUMN IS ATTAINED WITH RAIN AND POCKETS OF THUNDER ACROSS THE SOUTH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && HOPPES/BERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 633 AM CDT SUN JUL 24 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-251133- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 633 AM CDT SUN JUL 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE FORECAST TONIGHT ON THE NORTHERN FRINGE OF FRONTAL SYSTEM AS IT DEVELOPS AND MOVES EASTWARD THROUGH NEBRASKA AND SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS WILL CONTINUE DURING MONDAY BEFORE ENDING BY LATE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GV
The Fargo/Grand Forks radar (KMVX), 55 km away, was scanning. The volume nearest the first event began at 01:05 UTC.
6 thunderstorm wind, 5 hail. Local standard time, as filed.
4 to 6 inch diameter tree branches were blown down.
4 to 6 inch diameter tree branches were blown down.
A chimney was blown off a house and a pole barn and a traditional wood barn were destroyed. The farmstead lost electricity and numerous trees. The house was also damaged by flying debris.
A 90 foot tall radio tower was blown over onto a house. Many trees and an empty barn were blown down.
The wind gust was measured by a ND DOT RWIS sensor along U.S. Highway 2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5467903, 5467904, 5467905, 5467906, 5467967, 5467968, 5467962, 5467963, 5467964, 5467965, 5467966.